Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Flagstaff, AZ

August 14, 2007Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2007, 3:26 PM MST for Apache County, Arizona. It took effect at Aug 14, 2007, 3:31 PM MST. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2007, 3:26 PM MST (22:26 UTC)
In effect from
Aug 14, 2007, 3:31 PM MST
Expired
Aug 14, 2007, 5:30 PM MST
In force
119 min
Issued by
NWS Flagstaff, AZ
Area
Whole counties

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 142231
FFWFGZ
AZC001-150030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST TUE AUG 14 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM NEAR 
  COTTONWOOD ALONG COTTONWOOD WASH. RADAR ESTIMATED THAT 1 TO 3
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN NEAR  
  THE COMMUNITY OF COTTONWOOD.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 400 PM MST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND 
LOW WATER CROSSINGS AND ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3603 10989 3601 10980 3613 10956 3620 10972
      3620 10995

$$
TC
1 follow-up statement
000 
WGUS75 KFGZ 150023
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
521 PM MST TUE AUG 14 2007

AZC001-150031-
APACHE AZ-
521 PM MST TUE AUG 14 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR WEST CENTRAL
APACHE COUNTY...

AT 520 PM MST NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
THUNDERSTORMS HAD DISSIPATED IN THE AREA OF COTTONWOOD ON THE NAVAJO 
NATION. WHILE NORMALLY DRY WASHES MAY STILL BE FLOWING AND PONDING 
OF WATER ALONG ROADWAYS IS LIKELY THE THREAT FOR FLASH FLOODING HAS 
ENDED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3603 10989 3601 10980 3613 10956 3620 10972
      3620 10995

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:30 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1030 AM MST TUE AUG 14 2007

.SYNOPSIS...AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEK AS MOISTURE REMAINS IN ABUNDANCE ACROSS THE AREA.

&&

.DISCUSSION...A MOIST AND VERY UNSTABLE ATMOSPHERE WILL BE OVER
NORTHERN ARIZONA ONCE AGAIN TODAY. STORMS WILL FORM AGAIN BETWEEN
1030 AM MST TO 1130 AM MST ALONG THE HIGHER TERRAIN AND MOVE TO THE
NORTHWEST. THE FLOW IS WEAKER TODAY SO THAT STORMS WILL MOVE INTO
THE LOWER VALLEYS THIS AFTERNOON AND EVENING...EFFECTING THE VALLEYS
AND LOWER TERRAIN OF YAVAPAI COUNTY AND THE LITTLE COLORADO AND
CHINLE RIVER VALLEYS. THE MAIN THREAT TODAY WILL BE SLOW MOVING
THUNDERSTORMS AND HIGH RAINFALL RATES...PRODUCING AN ISOLATED THREAT
OF FLOODING FROM THE NORTHERN GILA MOUNTAINS NORTHWARD INTO THE
LITTLE COLORADO RIVER VALLEY AND CHINLE VALLEYS...ALONG WITH
PORTIONS OF THE COCONINO PLATEAU AND YAVAPAI COUNTY MOUNTAINS AND
VERDE AND AGUA FRIA DRAINAGE BASINS.

GRIDDED FORECASTS HAVE BEEN UPDATED FOR HIGHER PRECIP CHCS IN ABOVE
MENTIONED AREAS. ZONES WILL BE UPDATED SHORTLY TO REFLECT CHANGES TO
THE GRIDS.

&&

.AVIATION...FOR THE 18Z PACKAGE...THROUGH 02Z WEDS...EXPECT
SCT-BKN130-150 MSL WITH SCT SHRA/TSRA AND IFR CONDITIONS IN THE
STRONGEST STORMS. STORMS DIMINISHING BTWN 04-06Z WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TC/DL
Hazardous weather outlook, Aug 14, 10:00 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 14 2007

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND VERY UNSTABLE ATMOSPHERE WILL BE OVER NORTHERN ARIZONA
ONCE AGAIN TODAY. STORMS WILL FORM AGAIN BETWEEN 1000 AM MST TO 1100
AM MST ALONG THE HIGHER TERRAIN AND MOVE TO THE NORTHWEST. THE FLOW
IS WEAKER TODAY SO THAT STORMS WILL MOVE INTO THE LOWER VALLEYS THIS
AFTERNOON AND EVENING...EFFECTING THE VALLEYS AND LOWER TERRAIN OF
YAVAPAI COUNTY AND THE LITTLE COLORADO AND CHINLE RIVER VALLEYS. THE
MAIN THREAT TODAY WILL BE SLOW MOVING THUNDERSTORMS AND HIGH
RAINFALL RATES...PRODUCING AN ISOLATED THREAT OF FLOODING
FROM THE NORTHERN GILA MOUNTAINS NORTHWARD INTO THE LITTLE COLORADO
RIVER VALLEY AND CHINLE VALLEYS...ALONG WITH PORTIONS OF THE
COCONINO PLATEAU AND YAVAPAI COUNTY MOUNTAINS AND VERDE AND AGUA
FRIA DRAINAGE BASINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIR MASS WILL BRING DAILY SHOWERS AND
THUNDERSTORMS AND AN ISOLATED THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:30 PM MSTSevere Thunderstorm WarningFGZApache45 min
Aug 14, 1:13 PM MSTFlash Flood WarningFGZApache107 min
Aug 14, 1:36 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai39 min
Aug 14, 2:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai33 min
Aug 14, 2:21 PM MSTFlash Flood WarningFGZCoconino114 min
Aug 14, 2:32 PM MSTFlash Flood WarningFGZApache, Navajo118 min
Aug 14, 3:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 14, 3:08 PM MSTSevere Thunderstorm WarningFGZApache37 min
Aug 14, 4:09 PM MSTSevere Thunderstorm WarningFGZYavapai36 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.